Wyoming, 2017High Wind in Wyoming, June 12, 2017
June 12, 2017 · NWS SLC · 1 event in 1 county or zone
The same winter-like storm that moved through Utah also produced strong wind gusts in far southwest Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same winter-like storm that moved through Utah also produced strong wind gusts in far southwest Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 12, 8:29 AM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Jun 12, 8:29 AM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
929 AM MDT Mon Jun 12 2017
.SYNOPSIS...The unseasonably cold upper low over the western Great
Basin will continue northeast into the northern Rockies tomorrow.
The associated cold front will sweep east across the area today,
resulting in significantly colder and windy conditions across Utah
and southwest Wyoming. A mostly dry and mild westerly flow aloft
will develop by midweek.
&&
.DISCUSSION...
Water vapor loop shows an anonymously cold and deep closed low
over Nevada. AMDAR 400mb-200mb wind observations reveal a
100-135kt cyclonic jet from California into Utah. GOES/HRRR/12Z
KSLC RAOB indicate precipitable water values range from
0.10"-0.20" mountains to 0.35"-0.45" northern valleys.
The main weather impact today will be gusty winds associated with
the strong cyclonic jet. Cold front will sweep across the region
from southwest to northeast maximizing mixing due to the timing
during the midday and afternoon hours. Have expanded the wind
advisory to include the northern Wasatch Front and Wasatch Back
along with Castle Country. Cache valley will gust too but not sure
on having the required 3-hour duration. The wind will create
reduced visibilities due to blowing dust and a significant hazard
for marine activities. Many areas are near or have reached their
maximum temperatures, with temperatures expected to be steady or
slowly fall this afternoon.
Strong height falls will occur today. As the cold core aloft
moves into northern Utah and southwest Wyoming, SREF indicates
weak instability develops. Jet dynamics and PVA will lead to an
increase of showers and storms across the north.
&&
.PREVIOUS DISCUSSION...
The unseasonably cold upper low currently over the western Great
Basin will lift northeast into the northern Rockies by Tuesday.
The associated strong surface cold front along the Utah/Nevada
border will sweep east across the area today.
The two main impacts from the surface front will be winds and much
colder temperatures. Pre-frontal south winds will pick up quickly
this morning as the near 700mb winds are in the 35-50 knot range
ahead of the front and the air mass remains fairly well mixed. A
very tight post-frontal surface gradient and still supportive
southwest winds aloft will keep strong winds going well into the
evening hours. Widespread strong winds are expected through this
evening. with the best support for strong winds across south-
central through eastern Utah into this evening. Have issued a
number of wind advisories today across western, southern and
eastern Utah.
Much colder temps will follow the front across the state today.
Anticipating temperature changes of 15-25 degrees from Sunday's
highs behind the front, with greatest change across the western
valleys.
Not expecting too much in the way of showers with the front
today. The best shot at precip will occur across northern
Utah/southwest Wyoming later tonight through early Tuesday. A
vorticity lobe scheduled to wrap around the back side of the upper
low will be supported by the colder air aloft and sufficient
moisture to generate widespread precip late tonight/Tuesday
morning across the northern third of the forecast area. The air
aloft will be cold enough to support snow at the higher elevations.
Accumulating snows are likely through the Wasatch and western
Uintas, though these amounts are likely to remain light and will
have minimal impact on travel through the higher passes.
A mild westerly flow aloft will develop behind the exiting upper
low midweek. Looking for temps to return to seasonal levels
Wednesday, then continuing to climb across southern and central
Utah late in the week. Northern Utah may struggle a bit
temperature-wise as embedded shortwaves in the westerlies will
drag modestly cooler air into the region with their passing.
the stable zonal flow continues over the Great Basin heading into
Thursday night and Friday. High pressure looks to amplify a bit
over the desert southwest on Friday, continuing the warming trend
across the area.
The only major question for the extended is how amplified this ridge
will become (and similarly, how far south the moister/cooler zonal
flow over Idaho will sag). The GFS and Canadian are a little more
amplified and warmer across northern Utah, while the ECMWF brings
some slightly cooler temperatures into the north Friday through
Sunday. For now, the temperature forecast across northern Utah and
southwest Wyoming is a compromise between these two solutions.
Either way, models are in fairly good agreement that the airmass
will remain primarily dry and stable through the extended. In
addition, global models are in good agreement about very warm
temperatures across the southern half of Utah for the weekend and
early next week, with 700mb temperatures as high as 19-21C. NAEFS
anomalies indicate that these temperatures are in the 99th
percentile for this time of year. As such, have kept southern Utah
temperatures quite warm, with near record temps forecast for Utah's
Dixie heading into early next week.
&&
.AVIATION...
VFR conditions are expected throughout the day at the
SLC terminal. Winds should be gusty out of the south to southwest
throughout the day, strongest with the passage of a cold front
between 16Z and 18Z. There is a 40 percent chance that showers in
the vicinity of the terminal will produce periods of gusty and/or
erratic winds, primarily after 18Z.
&&
.FIRE WEATHER...
...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 492 AND 495...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 482...484...489...494 AND 498...
ERC values have been steady. The north is currently below the
50th percentile, but central and southern Utah are between the
50th and 79th percentile.
A widespread high wind event will cause critical fire weather
conditions where fuels are critical through this evening, as a
cold front crosses the region. RH values will be 10-15 percent
across western valleys, but in the single digits across the
eastern valleys. The associated anonymously cold and moist storm
system will bring increasingly more widespread showers and
thunderstorms across the north tonight into tomorrow.
A general westerly flow will setup for the remainder of the work
week, bringing a warming and drying trend from tomorrow afternoon
through the rest of the week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ482-484-489-
494-498.
Wind Advisory until 10 PM MDT this evening for UTZ011>013-020-
021.
Red Flag Warning until 9 PM MDT this evening for UTZ492-495.
Wind Advisory until 10 PM MDT this evening for UTZ002>006-
014>016.
WY...None.
&&
PUBLIC...Rogowski/Conger/Schoening
FIRE WEATHER...Rogowski
AVIATION...Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 12, 5:07 AM MST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
607 AM MDT Mon Jun 12 2017
UTZ001>016-019>021-517-518-WYZ021-131200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
607 AM MDT Mon Jun 12 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A strong cold front will sweep east across the outlook area today.
Strong southerly winds ahead of the front will continue out of
the west to southwest behind the front this afternoon through this
evening. The strongest winds will exist across the southern two-
thirds of Utah late this morning through around mid-evening.
Significantly colder temperatures will follow the cold front. High
temperatures today could run as much as 15 to 25 degrees colder
than Sunday's highs, with the coldest temperatures across the
northern and western portions of the outlook area.
Showers along with a few thunderstorms will develop across mainly
northern and western Utah today. These showers and storms will
shift into northern Utah and southwest Wyoming tonight.
Remember...High elevation snowmelt will continue to cause swift,
high and very cold flows along the waterways of northern Utah and
southwest Wyoming. Avoid areas adjacent to waterways that are fed
by high elevation snowmelt. These fast and cold waterways are
deadly, as a person or pet can drown in less than a minute if they
fall in.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Widespread valley rain and high elevation snow will exist across
the northern third of Utah and southwest Wyoming early Tuesday.
Accumulating snows are possible at the higher elevations of the
Wasatch and western Uinta mountain ranges. These accumulations
are expected to be minor and will have little or no impact on
travel during the day Tuesday.
A mild westerly flow aloft will develop by Wednesday, and remain
over the region through the upcoming weekend. Temperatures should
return to seasonal norms on Wednesday, then continue to warm up
across southern and central Utah through Sunday. Weak, but
generally dry weather disturbances will graze far northern Utah
and southwest Wyoming through the end of the week. These
disturbances will serve to slow the warm up in temperatures
through the end of the week.
Waterways of northern Utah and southwest Wyoming will continue to
be dangerous with cold, high flows expected through the balance of
the week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jun 12, 10:39 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1139 AM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND DMG 5 NE LAKE PT 40.73N 112.21W
06/12/2017 SALT LAKE UT PARK/FOREST SRVC
SALT LAKE MARINA REPORTS DAMAGE TO SAILBOATS DUE TO
STRONG WINDS. WEATHER STATION THAT IS NOT CONNECTED TO
INTERNET GUSTED TO 90 MPH.
&&
ROGOWSKIHigh Wind, Uinta
- When
- June 12, 1:36 PM MST to 1:55 PM MST
- Where
- Uinta forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
Maximum recorded wind gusts included 63 mph at Church Butte and 60 mph at Fort Bridger.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 12, 20171 injured · $3.5 million · EF2 · 14 events
- Tornadoes and Hail in Wyoming, June 12, 20171 injured · $597,000 · EF2 · 40 events
- Rip Current in Texas, June 12, 20171 death · 1 event
- Tornadoes and Flash Flood in Wyoming, June 12 to 17, 2017$20,000 · EF2 · 19 events
- Flash Flood and Flooding in Wisconsin, June 12, 2017$518,000 · 1 in hail · 23 events
- Tornadoes and Hail in Nebraska, June 12 to 13, 2017$63,000 · EF1 · 25 events
- Tornado and Hail in Wisconsin, June 12, 2017$232,000 · EF0 · 20 events
- Hail and Damaging Winds in Texas, June 12, 2017$161,000 · 2 in hail · 17 events
- Wildfire in Colorado, June 12, 2017$200,000 · 1 event
- Hail and Damaging Wind in Iowa, June 12, 2017$120,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 12, 2017$51,000 · 2 in hail · 16 events
- Tornado and Hail in Colorado, June 12, 2017EF1 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710543.